Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 3, 2001, 2:01 PM MDT for Converse County, Wyoming. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 3, 2001, 2:01 PM MDT (20:01 UTC)
- Expired
- Jun 3, 2001, 3:00 PM MDT
- In force
- 59 min
- Issued by
- NWS Cheyenne, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Converse County, WY
The radar
The Riverton/Lander radar (KRIW), 213 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 2:59 PM MDT | Hail 1 | Glenrock, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 12:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 032001 SVRCYS WYC009-032100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 201 PM MDT SUN JUN 3 2001 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING * UNTIL 300 PM MDT * AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHEAST NATRONA COUNTY...OR ABOUT 25 MILES NORTHEAST OF CASPER...MOVING NORTHEAST AT 20 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT SUNDAY EVENING FOR EAST CENTRAL WYOMING. LAT...LON 4300 10607 4306 10554 4349 10554 4349 10605 $$ JR WCJIN-WYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:17 AM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jun 3, 10:17 AM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1017 AM MDT SUN JUN 3 2001 SHOWERS AND THUNDERSTORMS CONTINUE AT MID MORNING OVER MAINLY THE EAST AND NORTH PARTS OF THE CWA. ACTIVITY WAS BEING AIDED BY A WEAK SHORTWAVE TROUGH WITH MOST OF THE ACTIVITY ENDED OR MOVED NORTH OF THE CWA BY MIDDAY AS FEATURE LIFTS NORTHEAST. MAIN CONCERN FOR THE AFTERNOON AND EVENING IS THE THREAT OF SEVERE STORMS. LEFT FRONT QUADRANT OF THE 250 MB JET WILL PROVIDE SYNOPTIC LIFT LATER THIS AFTERNOON AND EVENING. ALSO...AN INCREASE IN MOISTURE...INSTABILITY AND SHEAR HAVE TAKEN PLACE SINCE SATURDAY OVER THE CWA. ALREADY AREA RAOBS HAVE LIFTED INDICES BELOW ZERO IN SOUTHEAST WYOMING AND CAPES AT KRWL WERE AROUND 800 J/KG. EXPECTED CAPES OF OVER 2000... STRONG SHEAR AND BULK RICHARDSON NUMBERS OF 30 TO 40 WILL FAVOR RIGHT TURNING SUPERCELLS. LARGE HAIL...STRONG WIND GUSTS AND SOME TORNADOES WILL OCCUR WITH THE SUPERCELLS. AGREE WITH SPC ON THE POTENTIAL FOR SEVERE STORMS...WITH TIMING JUST IN QUESTION. BELIEVE THAT ACTIVITY WILL BE SIMILAR TO YESTERDAY IN REDEVELOPING EARLY IN THE AFTERNOON IN THE WEST PART OF THE CWA AND AFTER 23Z IN FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. MOST OF THE SEVERE ACTIVITY AT LEAST INITIALLY WILL BE FURTHER SOUTH IN THE CWA AS THE ATMOSPHERE IN THE NORTH PARTS MIGHT TAKE A BIT LONGER TO REOVER AFTER THE SHOERTWAVE TROUGH PASSAGE. LOOK AT NEW ETA SHOWS THAT MODEL NOW DEVELOPING UPPER LOW FURTHER NORTH THAN ITS PREVIOUS RUNS. .CYS... WY...NONE. NE...NONE. WEILAND
In the hours before
Special weather statement, Jun 3, 10:14 AM MDT, 3 hours 47 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1014 AM MDT SUN JUN 3 2001 SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON. A COLD FRONT AND STRONG UPPER LEVEL DISTURBANCE WILL MOVE EAST FROM CENTRAL WYOMING THROUGH THE EVENING HOURS. THOSE FEATURES ALONG WITH HIGH RELATIVE HUMIDITY WILL BE ENOUGH TO OVERCOME THE COOL AND STABLE AIR NEAR THE SURFACE. THUNDERSTORMS WILL DEVELOP IN SOUTH CENTRAL WYOMING BY MIDDAY AND THEN SPREAD EAST...FINALLY REACHING THE NEBRASKA PANHANDLE AFTER 4 PM. WITH THE UNSTABLE ATMOSPHERE ABOVE THE COLD AND CLOUDY AIR NEAR THE GROUND AND WIND SHEAR...THE MAIN WEATHER THREAT FROM THE STRONGER STORMS WILL BE HAIL TO THREE QUARTERS OF AN INCH TO ONE INCH IN DIAMETER. THE STRONGER THUNERSTORMS WILL BE MAINLY SOUTH OF A WHEATLAND TO BRIDGEPORT LINE. WEILAND WCJIN-WYSE-WYNE
Special weather statement, Jun 3, 10:37 AM MDT, 3 hours 24 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-032300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1037 AM MDT SUN JUN 3 2001 SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON. THUNDERSTORMS WILL LIKELY REDEVELOP OVER SOUTH CENTRAL WYOMING AND THE MOUNTAINS EARLY THIS AFTERNOON AND THEN MOVE EAST. THE STORMS WILL BEGIN IN THE WESTERN NEBRASKA PANHANDLE LATE IN THE AFTERNOON OR EARLY IN THE EVENING. THE POTENTIAL EXISTS FOR SOME OF THE STORMS TO PRODUCE SEVERE WEATHER...ESPECIALLY EAST OF THE LARAMIE RANGE AND SOUTH OF A WHEATLAND TO BRIDGEPORT LINE. A MOIST AND UNSTABLE ATMOSPHERE OVER THAT AREA WILL BE LIFTED BY THE APPROACH OF THE JET STREAM AND A COLD FRONT THIS AFTERNOON AND EVENING. ALSO THE WIND SHEAR WILL BE FAVORABLE IN AREAS EAST OF THE LARAMIE RANGE FOR SUPERCELL TYPE STORMS AND SEVERE WEATHER. THE RESULT WILL BE THAT SOME OF THE STORMS WILL PRODUCE HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH AND EVEN TORNADOES. THE BEST LIKLIHOOD OF SEVERE WEATHER WILL BE STARTING BETWEEN 2 AND 3 PM BETWEEN CHEYENNE AND WHEATLAND. THE SEVERE STORMS WILL THEN MOVE TO THE EAST AT 20 MPH. PEOPLE IN SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE SHOULD BE AWARE OF THE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON AND EVENING. NOW IS THE TIME TO THINK ABOUT WHERE YOU WILL GO WHEN SEVERE WEATHER MOVES INTO THE AREA AND HAVE NEEDED SUPPLIES ON HAND. THIS IS A POTENTIALLY DANGEROUS SITUATION. WEILAND WCJIN-WYSE-WYNE
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:36 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 54 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.